Utah, 2008

Winter Storm and Heavy Snow in Utah, January 31, 2008

January 31, 2008 · NWS SLC · 8 events in 8 counties and zones

A strong Pacific storm brought heavy snow to much of central and northern Utah, with warm advection precipitation beginning on the 31st of January. Note that this episode continued into February.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong Pacific storm brought heavy snow to much of central and northern Utah, with warm advection precipitation beginning on the 31st of January. Note that this episode continued into February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 31, 4:06 PM MST, 54 minutes earlier.

Area forecast discussion, Jan 31, 4:06 PM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
406 PM MST THU JAN 31 2008

.SYNOPSIS...THE NEXT IN THE SERIES OF ACTIVE PACIFIC WEATHER
DISTURBANCES IS MOVING THROUGH THE AREA THIS AFTERNOON THROUGH
FRIDAY. A NEW STORM SYSTEM WILL ARRIVE FOR SUNDAY THROUGH MONDAY.

&&

.DISCUSSION...THIS LATEST STORM HAS BEGUN THIS AFTERNOON...WITH
LIGHT SNOW ACROSS MUCH OF THE FAR NORTHERN PART OF THE CWA. THE
SNOW WILL CONTINUE TO SPREAD SOUTHWARD THIS AFTERNOON AND BEGIN
FALLING HEAVILY IN THESE AREAS THIS EVENING. THE BEST SNOW WILL
FALL PRE-FRONTALLY AS THERE IS GOOD SUPPORT AHEAD OF THE COLD
FRONT...INCLUDING 700 MB CONVERGENCE...A 100 KNOT JET STREAM
OVERHEAD...AND GOOD WARM ADVECTION ALOFT. THERE ARE ALSO DECENT
SOUTHERLY SURFACE WINDS AHEAD OF THE FRONT...WITH A GOOD SURFACE
GRADIENT AND PRESSURE FALLS ASSOCIATED WITH THE APPROACHING LOW.

THE COLD FRONT ITSELF IS EXPECTED TO ARRIVE FRIDAY MORNING...BUT
THE BAROCLINIC ZONE IS FAIRLY UNIMPRESSIVE...AND THE 500 MB COLD
POOL IS WEAKER THAN THE PREVIOUS EVENT. BECAUSE OF THIS...THE
HEAVIEST SNOW IN THE VALLEYS WILL LIKELY FALL BEFORE THE MORNING
COMMUTE...BUT SNOW SHOWERS SHOULD CONTINUE THROUGH THE DAY FRIDAY.
THE MOUNTAINS ARE EXPECTED TO DO WELL IN THIS EVENT...AND SNOW
WILL PROBABLY CONTINUE IN THOSE AREAS THROUGH AT LEAST FRIDAY
EVENING. THE VARIOUS WARNINGS AND ADVISORIES ISSUED LAST NIGHT AND
EARLIER TODAY STILL LOOK GOOD AND NO CHANGES HAVE BEEN MADE THIS
AFTERNOON.

SURFACE HIGH PRESSURE WITH ZONAL FLOW AT 500 MB DEVELOPS OVER THE
AREA FOR SATURDAY...BETWEEN SYSTEMS THAT HAVE BEEN ARRIVING ON A
REGULAR BASIS EVERY-OTHER DAY. TRUE TO THE PATTERN...THE NEXT
SYSTEM IS FORECAST TO ENTER THE AREA LATE SATURDAY NIGHT OR SUNDAY
MORNING. THIS TROUGH LOOKS TO BE DEEPER THAN MOST OF THE RECENT
TROUGHS...AND EVEN DIGS SOUTH OF UTAH THROUGH MONDAY. THE NAM AND
EC HAVE BEEN SLOWER WITH THE BEGINNING OF PRECIP ALONG WESTERN
UTAH...AND THE 18Z GFS APPEARS TO BE TRENDING TOWARD THIS SLOWER
SOLUTION...WHICH WOULD BRING PRECIP TO THE CWA BEGINNING BETWEEN
06Z AND 12Z SUNDAY.

THE EXTENDED SHOWS THE GFS AND EC IN GOOD AGREEMENT ABOUT RIDGING
ON TUESDAY...FOLLOWED BY THE POSSIBILITY OF SYSTEM BRUSHING THE
NORTHERN PART OF THE AREA ON WEDNESDAY. THE 12Z EC STILL KEEPS MOST
OF THE ENERGY WITH THIS WAVE WELL NORTH OF THE UTAH-IDAHO
BORDER...AND THE 18Z GFS LOOKS TO BE TRENDING MORE TOWARD THE EC
SOLUTION.

&&

.AVIATION...WILL EXTEND AIRPORT WEATHER WARNING FOR WIND GUSTS
GREATER THAN 30 MPH DUE TO A PERSISTING GRADIENT THIS EVENING...AND
MAY NEED TO RUN IT TO MIDNIGHT. THOUGH LIGHT SNOW MAY DECREASE THE
WIND AT TIMES. LIGHT SNOW WILL OCCUR AT TIMES WITH MAINLY MVFR
CONDITIONS AND BEST CHANCE OF SNOW IS AFTER 05Z THROUGH 10Z...WHEN
IFR AND BRIEF LIFR AT TIMES IN STEADIER SNOW IS EXPECTED.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING UNTIL 6 PM FRIDAY FOR UTZ001-UTZ002-UTZ003-
     UTZ004.

     WINTER STORM WARNING UNTIL 6 PM FRIDAY FOR UTZ006-UTZ007-UTZ008-
     UTZ009.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 11 AM FRIDAY FOR UTZ005.

WY...SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM FRIDAY FOR WYZ021.

&&

PUBLIC...SCHOENING
AVIATION...TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jan 31, 1:14 PM MST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
114 PM MST THU JAN 31 2008

UTZ010>016-019>021-517-518-011300-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-CASTLE COUNTRY-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS-
114 PM MST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST UTAH.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASING CLOUDS THIS AFTERNOON WITH ONLY SOME LIGHT SNOW IN THE
MOUNTAINS AND CASTLE COUNTRY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW SHOWERS EXPECTED IN THE MOUNTAINS FRIDAY WITH ANOTHER STORM
SYSTEM EXPECTED TO MOVE ACROSS THE ENTIRE AREA SATURDAY NIGHT
INTO MONDAY. SNOW LEVELS COULD LOWER TO NEAR THE VALLEY FLOOR IN
DIXIE BY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

UTZ001>009-WYZ021-011300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-SOUTHWEST WYOMING-
114 PM MST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH
AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VARIETY OF WINTER WEATHER ADVISORIES AND WARNINGS ARE IN EFFECT
FOR LATE THIS AFTERNOON THROUGH TONIGHT. REFERENCE THE LATEST
WINTER WEATHER STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER WEATHER ADVISORIES AND WARNINGS WILL CONTINUE INTO FRIDAY
ACROSS MUCH OF NORTHERN UTAH AND SOUTHWEST WYOMING.

ANOTHER STORM SYSTEM WILL ARRIVE LATE SATURDAY AND CONTINUE INTO
EARLY MONDAY. WIDESPREAD SIGNIFICANT SNOW BOTH VALLEYS AND
MOUNTAINS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

4 heavy snow, 4 winter storm. Local standard time, as filed.

Heavy Snow, Great Salt Lake Desert and Mountains

When
January 31, 5:00 PM MST to 11:59 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Reported by
Trained Spotter

Snowville received 7 inches of snow and I-84 was closed at the Idaho Border. Note that this event continued into February.

Winter Storm, Wasatch Mountains I-80 North

When
January 31, 5:00 PM MST to 11:59 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Snowbasin Mid-Bowl received 16 inches of snow for the storm, including 12 inches in 12 hours. Note that this event continued into February.

Heavy Snow, Cache Valley/Utah

When
January 31, 6:00 PM MST to 11:59 PM MST
Where
Cache Valley/Utah forecast zone
Reported by
Trained Spotter

Logan received 8 inches of snow during the overnight hours. Note that this event continued into February.

Winter Storm, Wasatch Mountains South of I-80

When
January 31, 6:00 PM MST to 11:59 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
COOP Observer

Alta received a storm total of 22 inches, 17 inches of which fell in the first 10 hours of the storm. Other storm totals include 19 inches at Solitude and 17 inches at Snowbird. Note that this event continued into February.

Winter Storm, Wasatch Mountain Valleys

When
January 31, 6:00 PM MST to 11:59 PM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Trained Spotter

The Ogden Valley continued its very snowy winter, as Eden received a storm total of 14 inches of new snow. Liberty also received 13 inches. Note that this event continued into February.

Heavy Snow, Northern Wasatch Front

When
January 31, 7:00 PM MST to 11:59 PM MST
Where
Northern Wasatch Front forecast zone
Reported by
Trained Spotter

NE Ogden Bench received 8 inches of new snow, while Bountiful Bench, Layton Bench, and Farmington all received 7 inches of snow for the storm. Note that this event continued into February.

Winter Storm, Western Uinta Mountains

When
January 31, 7:00 PM MST to 11:59 PM MST
Where
Western Uinta Mountains forecast zone
Reported by
Mesonet

The Trial Lake SNOTEL received 1.20 inches of snow water equivalent for the storm. Based on snow ratios at similar elevations, this equated to about 18 inches of snow in 12 hours. Note that this event continued into February.

Heavy Snow, Southern Wasatch Front

When
January 31, 8:00 PM MST to 11:59 PM MST
Where
Southern Wasatch Front forecast zone
Reported by
COOP Observer

Alpine received a storm total of 7 inches of snow. Note that this event continued into February.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77182, 77183, 77179, 77184, 77187, 77180, 77186, 77181.